HCPLive Network

Nonsteroidal Antiinflammatory Drug-induced Aseptic Meningitis


Subhashish Agarwal, MD
Attending Physician
Department of Emergency Medicine
Alexian Brothers Medical Center
Elk Grove Village, Ill
David Gutnekcht, MD
Director, Ambulatory Clinic
Associate Program Director, Internal Medicine
Geisinger Medical Center
Danville, Pa

Aseptic meningitis is a rare condition associated with collagen vascular and autoimmune diseases. It can also be caused by a number of viruses, chemicals, or drugs, including prescription or over-the-counter (OTC) nonsteroidal antiinflammatory drugs (NSAIDs). We describe a patient who developed meningeal symptoms after taking the OTC NSAID naproxen (eg, Aleve, Anaprox, Naprosyn).

Case Presentation

A 43-year-old white man presented with a 3- to 4-day history of severe headaches, nausea, confusion, and photophobia. One week earlier he had been started on oral naproxen, 500 mg, twice daily for tension headaches. He had become increasingly obtunded and had aphasia and agitation on the day he presented. Physical examination showed he was febrile (temperature, 39?C), photophobic, and had nuchal rigidity. A computed tomography scan of the head was negative for any mass effect or bleeding. Cerebrospinal fluid (CSF) analysis revealed a high opening pressure; protein, 63 mg/dL; and a CSF-to-blood glucose ratio of 0.44 (CSF glucose, 73 mg/dL; blood glucose, 167 mg/dL). Microscopy results of the CSF were: red blood cell count, 4/mm3; white blood cell count, 101/mm3; lymphocyte count, 66/mm3, indicative of a lymphocytic pleocytosis. All bacterial and viral cultures were negative. Electroencephalogram was normal. Serologic tests for herpes virus infection and antinuclear antibody were negative. Blood ethanol level and urine toxicology screening were negative. The patient was initially treated with antibiotics, including acyclovir (Zovirax). CSF culture for herpes simplex virus was negative. Discontinuing the naproxen led to a rapid resolution of his meningeal symptoms within 48 to 72 hours.

Discussion

Medications that have been implicated in drug-induced aseptic meningitis include the antimicrobial agents trimethoprim/sulfamethoxazole (TMP/SMX; Bactrim, Cotrim, Septra), ciprofloxacin (Cipro), penicillin, and isoniazid; the monoclonal antibody muromonab-CD3; and azathioprine (Azasan, Imuran), carbamazepine (Epitol, Tegretol), cytarabine (Tarabine), immunoglobulin therapy, and phenazopyridine HCl (eg, Azo-Standard, Baridium, Prodium).1-7 The association between NSAIDs and aseptic meningitis was first observed in 1978 in a patient with systemic lupus erythematosus who was taking ibuprofen (eg, Advil, Motrin).8 Thereafter, 24 cases of aseptic meningitis have been reported in patients with or without collagen vascular or autoimmune diseases after the administration of various NSAIDs, most commonly ibuprofen (17 cases), but also sulindac (Clinoril; 4 cases), naproxen (2 cases), and tolmetin (Tolectin; 1 case).9-13 The majority of cases have involved recurrent episodes of meningitis after repeated NSAID ingestion.

NSAIDs are among the most frequently used medications in the United States, with 70 million prescriptions written each year, along with more than 30 billion OTC tablets sold.14 The association between NSAIDs and aseptic meningitis is rare but should not be overlooked. There does not appear to be cross-reactivity to NSAIDs. Many patients who developed aseptic meningitis after exposure to one NSAID had been previously and subsequently treated with other NSAIDs without any problems.13 However, some patients have had recurrent episodes of aseptic meningitis after exposure to more than one NSAID.15 Switching the patient to a cyclooxygenase 2 inhibitor, such as celecoxib (Celebrex), is not the answer, because these agents (most of which have now been removed from the market) have also been implicated in drug-induced aseptic meningitis.5,16,17

The principal mechanism of action of NSAIDs is decreased synthesis of prostaglandins by inhibiting the enzyme prostaglandin synthetase. This mechanism, however, fails to explain the central nervous system (CNS) manifestations of the drug, and why some patients can develop meningitis after taking one NSAID but not after taking another. In addition, non-NSAID drugs, such as isoniazid1 and TMP/SMX,7 which do not affect the prostaglandin inhibition pathway, have also been associated with aseptic meningitis.

Two major mechanisms for drug-induced aseptic meningitis have been proposed. The first involves direct irritation of the meninges via the intrathecal administration of a drug, and the second involves immunologic, probably type III or IV, hypersensitivity to the drug.18 Evidence for the latter hypothesis is mainly circumstantial: symptoms develop rapidly after drug ingestion, a decreasing incubation period with repeat attacks, and a rapid recovery upon stopping the drug. In addition, only a minority of patients describe flushing and other symptoms of a hypersensitivity-type reaction. Other CNS effects of NSAIDs have been adequately described, particularly in the elderly, and include acute psychosis and cognitive deficits, the underlying cause of which is not completely understood.

Conclusion

An infective cause should always be sought in any patient presenting with fever, headache, and meningismus who has CSF findings consistent with aseptic meningitis. Drug-induced aseptic meningitis, although rare, should always be included in the differential, because the diagnosis will never be made if there is not a high enough clinical suspicion. Treatment is empiric, with antimicrobials, and withdrawal of the offending drug in the case of drug-induced aseptic meningitis. The pathophysiology of aseptic meningitis is uncertain, and there are probably multiple mechanisms involved. The condition has been observed in all age-groups and can occur after the use of a wide spectrum of pharmacologic agents. Recognition and diagnosis of this condition is important, as it is treatable by withdrawing the drug. In our patient, the temporal association between his use of naproxen and the development of meningeal symptoms led to the diagnosis of aseptic meningitis.

1. Chaudhry HJ, Cunha BA. Drug-induced aseptic meningitis. Diagnosis leads to quick resolution. Postgrad Med. 1991;90:65-70.

2. Marinac JS. Drug-and chemical-induced aseptic meningitis: a review of the literature. Ann Pharmacother. 1992;26:813-822.

3. Nguyen HT, Juurlink DN. Recurrent ibuprofen-induced aseptic meningitis. Ann Pharmacother. 2004;38:408-410.

4. Chazan B, Weiss A, Weiner Z, et al. Drug induced aseptic meningitis due to diclofenac. J Neurol. 2003;250:1503-1504.

5. Ashwath ML, Katner HP. Recurrent aseptic meningitis due to different non-steroidal anti-inflammatory drugs including rofecoxib. Postgrad Med J. 2003;79:295-296.

6. Nettis E, Calogiuri G, Colanardi MC, et al. Drug-induced aseptic meningitis. Curr Drug Targets Immune Endocr Metabol Disord. 2003;3:143-149.

7. Capra C, Monza GM, Meazza G, et al. Trimethoprim-sulfamethoxazole- induced aseptic meningitis: case report and literature review. Intensive Care Med. 2000;26:212-214.

8.Widener HL, Littman BH. Ibuprofen-induced meningitis in systemic lupus erythematosus. JAMA. 1978;239:1062-1064.

9. Obermoser G, Bellmann R, Pfausler B, et al. Aseptic meningo-encephalitis related to dexibuprofen use in a patient with systemic lupus erythematosus: a case report with MR findings. Lupus. 2002;11:451-453.

10. Lee RZ, Hardiman O, O'Connell PG. Ibuprofen-induced aseptic meningoencephalitis. Rheumatology (Oxford). 2002;41:353-355.

11. Okada J, Hamana T, Kondo H. Anti-U1RNP antibody and aseptic meningitis in connective tissue disease. Scand J Rheumatol. 2003;32:247-252.

12.Weksler BB, Lehany AM. Naproxen-induced recurrent aseptic meningitis. DICP. 1991;25:1183-1184.

13. Hoppmann RA, Peden JG, Ober SK. Central nervous system side effects of nonsteroidal anti-inflammatory drugs. Aseptic meningitis, psychosis, and cognitive dysfunction. Arch Intern Med. 1991;151:1309-1313.

14.Wolfe MM, Lichtenstein DR, Singh G. Gastrointestinal toxicity of nonsteroidal antiinflammatory drugs. N Engl J Med. 1999;340:1888-1899.

15. Seaton RA, France AJ. Recurrent aseptic meningitis following non-steroidal anti-inflammatory drugs?a reminder. Postgrad Med J. 1999;75:771-772.

16. Papaioannides DH, Korantzopoulos PG, Giotis CH. Aseptic meningitis possibly associated with celecoxib. Ann Pharmacother. 2004;38:172.

17. Bonnel RA, Villalba ML, Karwoski CB, et al. Aseptic meningitis associated with rofecoxib. Arch Intern Med. 2002;162:713-715.

18. Jolles S, Sewell WA, Leighton C. Drug-induced aseptic meningitis: diagnosis and management. Drug Saf. 2000;22:215-226.




Further Reading
The Surgeon General discusses the challenges women face in breastfeeding, and what physicians, family members, and employers can do to help.
Homeless people who do not get enough to eat use hospitals and emergency rooms at very high rates, according to a new study.
More Reading
$related2$